Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Completeness and the contraction principle


Author: J. M. Borwein
Journal: Proc. Amer. Math. Soc. 87 (1983), 246-250
MSC: Primary 54H25; Secondary 54E40
DOI: https://doi.org/10.1090/S0002-9939-1983-0681829-1
MathSciNet review: 681829
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove (something more general than) the result that a convex subset of a Banach space is closed if and only if every contraction of the space leaving the convex set invariant has a fixed point in that subset. This implies that a normed space is complete if and only if every contraction on the space has a fixed point. We also show that these results fail if "convex" is replaced by "Lipschitz-connected" or "starshaped".


References [Enhancements On Off] (What's this?)

  • [1] S. Banach, Sur les opérations dans ensembles abstraits et leur application aux équation intégrales, Fund. Math. 3 (1922), 133-181.
  • [2] J. Caristi, Fixed point theorems for mappings satisfying inwardness conditions, Trans. Amer. Math. Soc. 215 (1976), 241-251. MR 0394329 (52:15132)
  • [3] I. Ekeland, On the variational principle, J. Math. Anal. Appl. 47 (1974), 324-325. MR 0346619 (49:11344)
  • [4] -, Nonconvex minimization problems, Bull. Amer. Math. Soc. (N.S.) 1 (1979), 443-474. MR 526967 (80h:49007)
  • [5] W. A. Kirk, Caristi's fixed point theorem and metric convexity, Colloq. Math. 36 (1976), 81-86. MR 0436111 (55:9061)
  • [6] G. J. O. Jameson, Topology and normed spaces, Chapman & Hall, London, 1974. MR 0463890 (57:3828)
  • [7] L. Janos, A converse of Banach's contraction theorem, Proc. Amer. Math. Soc. 18 (1968), 287-289. MR 0208589 (34:8398)
  • [8] -, On pseudo-complete spaces, Notices Amer. Math. Soc. 18 (1971), 973. Abstract #71T-G163.
  • [9] S. B. Nadler, Multivalued contraction mappings, Pacific J. Math. 30 (1969), 475-488. MR 0254828 (40:8035)
  • [10] D. R. Smart, Fixed point theorems, Cambridge Univ. Press, London and New York, 1974. MR 0467717 (57:7570)
  • [11] F. Sullivan, A characterization of complete metric spaces, Proc. Amer. Math. Soc. 83 (1981), 345-346. MR 624927 (83b:54036)
  • [12] H. Tuy, A fixed point theorem involving a hybrid inwardness-contraction condition, Math. Nachr. 102 (1981), 271-275. MR 642157 (84d:54073)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54H25, 54E40

Retrieve articles in all journals with MSC: 54H25, 54E40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1983-0681829-1
Keywords: Contraction mapping, complete metric space, Ekeland's principle
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society